Alert archive / Virginia / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 252, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Aug 27, 1996, 7:35 PM EDT for Henrico County, New Kent County, Virginia. It was in force for 50 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 27, 1996, 7:35 PM EDT (23:35 UTC)
- Expired
- Aug 27, 1996, 8:25 PM EDT
- In force
- 50 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
Counties Henrico County, VA, New Kent County, VA
The radar
The Norfolk radar (KAKQ), 57 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 27, 7:45 PM EDT | Thunderstorm Wind | Sandston, VA | |
| Aug 27, 8:15 PM EDT | Thunderstorm Wind | Barhamsville, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 11.6 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1597 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 561 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KAKQ 272335 SVRAKQ VAC087-127-280025- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 735 PM EDT TUE AUG 27 1996 THE NATIONAL WEATHER SERVICE IN WAKEFIELD VA HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 825 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN CENTRAL VIRGINIA ...EASTERN HENRICO COUNTY IN EAST CENTRAL VIRGINIA ...WESTERN NEW KENT COUNTY ...AT 730 PM...NATIONAL WEATHER SERVICE RADAR INDICATES A POTENTIALLY SEVERE THUNDERSTORM MOVING SOUTHEAST AROUND 20 MPH INTO EASTERN HENRICO COUNTY JUST NORTH OF SANDSTON. DAMAGING WINDS ABOVE 50 MPH...TORRENTIAL RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS THUNDERSTORM AS IT MOVES ACROSS EASTERN HENRICO COUNTY AND INTO WESTERN NEW KENT COUNTY BY 800 PM. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR LATER STATEMENTS OR WARNINGS CONCERNING THIS SEVERE WEATHER SITUATION. SAMMLER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 2:25 PM EDT, 5 hours 10 minutes earlier.
Area forecast discussion, Aug 27, 2:25 PM EDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD, VA 223 PM EDT TUE AUG 27 1996 DISCUSSION: TRW ACTIVITY GOING STRONG IN LOWER MARYLAND COUNTIES WITH COPIOUS RAINFALL. NOT A LOT OF DYNAMIC FORCES AT WORK ELSEWHERE ACCORDING TO THE MODELS...MAINLY INSTABILITY ACROSS THE REGION TO FIRE THIINGS OFF AFTER SOME WARMING. STILL WATCHING SE VIRGINIA AND NE NORTH CAROLINA FOR DEVELOPMENT GIVEN OLD BOUNDARIES FROM THIS MORNING. FEEL SITUATION WARRANTS AT LEAST 30 POPS MOST OF WESTERN CWA...WITH 40 TO 60 EAST FOR THIS EVENING. WITH NO SIGNIFICANT FORCING MECHANISMS MOST ACTIVITY SHOULD DIE OFF AFTER SUNSET. EXPECTED LIGHT WIND FIELD FOR TONIGHT BODES WELL FOR FOG...SOME LIKELY TO BE DENSE. SOME COOLER AND DRIER AIR ALOFT FOR TOMORROW...WHILE SURFACE LOW MOVES OFF COAST AND HIGHER PRESSURE MOVES IN FROM THE WEST. HOWEVER THE UPPER TROF APPEARS TO MOVE THROUGH TOMORROW MORNING WHICH MAY PROVIDE SOME IMPETUS TO KICK SOMETHING OFF. EITHER WAY THOUGH LOOKS TO BE A RATHER CLOUDY AND UNSEASONABLY COOL DAY ONCE AGAIN WITH THE HOPE FOR SOME PEEKS OF AFTERNOON SUN. OTHERWISE MODELS SHOW AT LEAST WEAK DOWNWARD MOTION AFTER 24 HOURS. NO PROBLEMS WITH MARINE INTERESTS. RIC 67/82/65 321 SBY 65/82/63 431 ORF 69/79/67 431 ECG 70/82/69 442 VALONE
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 6:52 PM EDT | Severe Thunderstorm Warning | AKQ | Caroline, Hanover | 48 min |
| Aug 27, 7:18 PM EDT | Flash Flood Warning | AKQ | King and Queen, King William | 32 min |
| Aug 27, 7:18 PM EDT | Severe Thunderstorm Warning | AKQ | King and Queen, King William | 32 min |
| Aug 27, 7:58 PM EDT | Severe Thunderstorm Warning | AKQ | Charles City, New Kent | 47 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.